What is hypervitaminosis?
Hypervitaminosis is an excess of one or more vitamins in the body. This excess is caused by an excessive intake of vitamins, which can be caused by an unbalanced diet or dietary supplements, for example. Hypervitaminosis occurs mainly with fat-soluble vitamins, i.e. vitamins A, D, E and K. This is because the fat-soluble vitamins are stored in the body and cannot be excreted with the urine through the kidneys like the water-soluble vitamins.
I recognize hypervitaminosis by these symptoms
Hypervitaminosis can cause different symptoms depending on the overdosed vitamin and the amount of the overdose. Commonly occurring symptoms are: In addition there are complaints in the gastrointestinal tract. These express themselves through: Furthermore, those affected often feel exhausted and have difficulty concentrating.
Joint complaints with pain also occur with many hypervitaminoses. Hypervitaminosis with vitamin A also causes enlargement of the liver, tears in the corners of the mouth and visual disturbances. Hypervitaminosis with vitamin C can cause severe stomach pain because the stomach can become acidic.
If too much vitamin D is absorbed into the body, this leads to damage to the kidneys and the development of osteoporosis. Excessive absorption of vitamin K can lead to changes in the blood and damage to the liver.
- Circulatory disorders
- Loss of appetite
Hypervitaminosis caused by certain vitamins
In hypervitaminosis D, there is an excessive accumulation of substances that play a role in the cycle of vitamin D production. These substances are calcitriol and cholecaliferol. Hypervitaminosis D can occur both acutely and chronically, i.e. over a longer period of time.
It occurs from a level of about 50mg, a chronic one from 1-2mg per day for several months. These two substances promote the absorption of calcium, which in the case of hypervitaminosis with vitamin D leads to symptoms caused by an excess of calcium in the body. The altered electrolyte balance leads to disturbances in kidney function, which manifests itself in an excessive excretion of urine.
At the same time, affected persons have an increased feeling of thirst, also known as polydipsia, and due to the lack of fluid there is a risk of dehydration. In addition, there is an increase in blood pressure, i.e. hypertension, and disturbances in the heart rhythm. In addition, the body is stressed, which manifests itself in weight fluctuations, fatigue, abdominal pain and digestive disorders.
If hypervitaminosis D has developed chronically, i.e. with slightly increased amounts over a longer period of time, the damage to the organs is usually more pronounced. Osteoporosis occurs, i.e. increased bone fragility, calcium deposition in the blood vessels and renal insufficiency. If the symptoms are more severe, treatment should include cortisone and a targeted elimination of excess calcium, in addition to the interruption of vitamin D intake.
Hypervitaminosis A occurs extremely rarely. It is more likely to be triggered by a prolonged excessive intake of vitamin A than by a single excessive dose. Depending on the amount of the oversupplied vitamin, nausea, vomiting and headaches may occur as the pressure on the brain increases.
In rare cases, hypervitaminosis A also affects other organs. In this case, these include the liver and spleen, which react with an enlargement, as well as a reduction in thyroid function. Occasionally, bone proliferation can also occur, causing severe pain.
The amount of vitamin E that is officially considered tolerable is 300mg, which can be ingested daily by an adult without suffering any damage. If this dose is exceeded, the digestive tract may become uncomfortable with diarrhea and vomiting. Increased fatigue and muscle weakness may also occur.
Since vitamin E plays an important role in blood clotting, hypervitaminosis E is particularly dangerous for people with coagulation disorders. If you have such concerns, you should therefore consult a doctor to be on the safe side.Hypervitaminosis B12 is hardly possible in the narrower sense, since the body can compensate for an excess of the vitamin by excreting it with the kidneys. For this reason, the values from which an overdose of the vitamin could occur are also very different.
Since vitamin B12 is important for many processes in the body, it should not be avoided for fear of an overdose. Rarely can negative reactions to injections of vitamin B12 into the muscle be observed. However, these usually include only harmless symptoms, such as a temporary rash or hot flashes.
In rare cases, nausea, vomiting or dizziness may also occur. A side effect that has only been observed sporadically is anaphylactic shock, i.e. an allergic reaction of the circulation. Furthermore, there are cases in which a high amount of vitamin B12 as an injection has led to the appearance of acne.
However, it is believed that this is due to additional substances in the injection rather than vitamin B12 itself.
- Vitamin B12
- Diarrhoea due to vitamin B12
Hypervitaminosis B6 can only be triggered by an artificial overdose, for example with the help of vitamin preparations. This attacks the nervous system and leads to disorders of the nerves that enable touch and other sensations.
Furthermore, inflammations of the skin can occur, including a certain form of acne. Studies have shown that an excessive amount of vitamin B6 in the body is associated with an increased risk of lung cancer. However, this was only found in men.
Hypervitaminosis C is usually not dangerous. However, since it is a quite acidic substance, which occurs for example in lemons, excessive intake can lead to hyperacidity of the stomach. Vitamin C should therefore be taken as ascorbate, which is a neutralized form of the vitamin. Since vitamin C is excreted via the kidneys, caution should also be exercised in the event of kidney dysfunction. If you have a tendency to kidney stones, a large amount of vitamin C can also cause damage.
All articles in this series: